Alert archive / Virginia / River Flood Warnings in 2011

River Flood Warning 4, NWS Morristown, TN

March 1, 2011Russell County, Scott County, Virginia

NWS Morristown, TN issued this river flood warning at Mar 1, 2011, 3:41 AM EST for Russell County, Scott County, Virginia. It took effect at Mar 2, 2011, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2011, 3:41 AM EST (08:41 UTC)
In effect from
Mar 2, 2011, 7:00 AM EST
Expired
Mar 1, 2011, 12:48 PM EST
In force
Issued by
NWS Morristown, TN
Flood severity
Minor

Counties Russell County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinch River at Cleveland (CLVV2). The gauge peaked at 12.77 ft at Mar 1, 2011, 8:00 AM EST.

actionminormoderate510152003/0103/02
Action stage
12 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03524000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WGUS44 KMRX 010841
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN, TN
341 AM EST TUE MAR 1 2011

...THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS ...

  CLINCH RIVER AT CLEVELAND VA AFFECTING RUSSELL AND SCOTT COUNTIES
  CLINCH RIVER NEAR SPEERS FERRY VA AFFECTING GRAINGER...HANCOCK AND 
  SCOTT COUNTIES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

VAC167-169-012241-
/O.NEW.KMRX.FL.W.0004.110302T1200Z-110302T1800Z/
/CLVV2.1.ER.110302T1200Z.110302T1200Z.110302T1200Z.NO/
341 AM EST TUE MAR 1 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A
* FLOOD WARNING FOR 
  THE CLINCH RIVER AT CLEVELAND VA.
* FROM WEDNESDAY MORNING UNTIL WEDNESDAY AFTERNOON.
* AT 02:45 AM TUESDAY THE STAGE WAS 12.5 FEET AND RISING.
* FLOOD STAGE IS 14.0 FEET.  
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE 
  TO RISE TO NEAR 14.0 FEET BY TOMORROW MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY TOMORROW MORNING.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE 
  TO RISE TO NEAR 14.0 FEET BY TOMORROW MORNING. THEN FALL BACK BELOW
  FLOOD STAGE BY TOMORROW MORNING.
* AT 14.0 FEET...FLOODING AFFECTS THE PUMPING STATION FOR THE WATER 
  TREATMENT PLANT.

$$

TNC057-067-VAC169-012241-
/O.NEW.KMRX.FL.W.0005.110301T1227Z-110302T2217Z/
/SFYV2.1.ER.110301T1227Z.110302T0000Z.110302T1617Z.NO/
341 AM EST TUE MAR 1 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A
* FLOOD WARNING FOR 
  THE CLINCH RIVER NEAR SPEERS FERRY VA.
* FROM THIS MORNING UNTIL WEDNESDAY AFTERNOON.
* AT 03:15 AM TUESDAY THE STAGE WAS 16.0 FEET AND RISING.
* FLOOD STAGE IS 18.0 FEET.  
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 19.5 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY TOMORROW LATE MORNING.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 19.5 FEET BY THIS EVENING. THEN FALL BACK BELOW FLOOD 
  STAGE BY TOMORROW LATE MORNING.
* AT 21.0 FEET...ONE OR TWO HOUSES ARE THREATENED.

$$

TG
1 follow-up statement
192 
WGUS84 KMRX 011748
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
1248 PM EST TUE MAR 1 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS ...

  CLINCH RIVER AT CLEVELAND VA AFFECTING RUSSELL AND SCOTT COUNTIES
  POWELL RIVER NEAR ARTHUR TN AFFECTING CLAIBORNE AND HANCOCK 
  COUNTIES

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS ...

  CLINCH RIVER NEAR SPEERS FERRY VA AFFECTING GRAINGER...HANCOCK AND 
  SCOTT COUNTIES 
  CLINCH RIVER ABOVE TAZEWELL TN AFFECTING CLAIBORNE...GRAINGER AND 
  HANCOCK COUNTIES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

VAC167-169-011818-
/O.CAN.KMRX.FL.W.0004.000000T0000Z-110302T1800Z/
/CLVV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1248 PM EST TUE MAR 1 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE CLINCH RIVER AT CLEVELAND VA.
* AT 10:45 AM TUESDAY THE STAGE WAS 12.7 FEET. 
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REMAIN BELOW FLOOD STAGE.
* AT 14.0 FEET...FLOODING AFFECTS THE PUMPING STATION FOR THE WATER 
  TREATMENT PLANT.

$$

TNC057-067-VAC169-012348-
/O.EXT.KMRX.FL.W.0005.000000T0000Z-110302T1700Z/
/SFYV2.1.ER.110301T1728Z.110302T0000Z.110302T1100Z.NO/
1248 PM EST TUE MAR 1 2011

...FLOOD WARNING EXTENDED UNTIL WEDNESDAY AFTERNOON...THE FLOOD 
WARNING CONTINUES FOR
  THE CLINCH RIVER NEAR SPEERS FERRY VA.
* FROM THIS AFTERNOON UNTIL WEDNESDAY AFTERNOON.
* AT 10:15 AM TUESDAY THE STAGE WAS 17.6 FEET. 
* FLOOD STAGE IS 18.0 FEET.
* NONFLOOD FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.  
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 19.0 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY TOMORROW MORNING.
* AT 18.0 FEET...COUNTY ROAD 627 JUST DOWNSTREAM FLOODS.

$$

TNC025-057-067-012348-
/O.EXT.KMRX.FL.W.0001.110301T2221Z-110303T1930Z/
/TAZT1.1.ER.110301T2221Z.110302T1200Z.110303T1330Z.NO/
1248 PM EST TUE MAR 1 2011

...FLOOD WARNING EXTENDED UNTIL THURSDAY AFTERNOON...THE FLOOD 
WARNING CONTINUES FOR
  THE CLINCH RIVER ABOVE TAZEWELL TN.
* FROM LATE THIS AFTERNOON UNTIL THURSDAY AFTERNOON.
* AT 07:30 AM TUESDAY THE STAGE WAS 10.1 FEET. 
* FLOOD STAGE IS 12.0 FEET.
* NONFLOOD FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.  
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 13.5 FEET BY TOMORROW MORNING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY THURSDAY MORNING.
* AT 12.0 FEET...FLOODING OF PASTURE LAND NEAR GRISSOM ISLAND 
  BEGINS. THE CITY OF TAZEWELL, TENNESSEE IS NOT AFFECTED BY FLOODING
  OF THE CLINCH RIVER.

$$

TNC025-067-011818-
/O.CAN.KMRX.FL.W.0003.000000T0000Z-110303T1800Z/
/ARTT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1248 PM EST TUE MAR 1 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE POWELL RIVER NEAR ARTHUR TN.
* AT 10:15 AM TUESDAY THE STAGE WAS 12.4 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REMAIN BELOW FLOOD STAGE.
* AT 17.0 FEET...MINOR FLOODING BEGINS.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Mar 1, 3:15 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 1, 3:15 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 AM EST TUE MAR 1 2011

.SHORT TERM...(TODAY AND TONIGHT)...LINGERING LOW CLOUDS GRADUALLY
BREAKING UP AS NORTH WINDS BRING IN DRIER AIRMASS. TEMPS WILL START
OUT ON THE MILD SIDE DUE TO WINDS AND CLOUDS OVERNIGHT...SO WENT
WITH OR A DEGREE OR TWO ABOVE THE WARMER MOS HIGHS FOR TODAY.

CLEAR TONIGHT WITH SURFACE HIGH PRESSURE SETTLING IN...TO ALLOW
LIGHT WINDS WHICH FAVORS COOLER MOS MINS.

OTHERWISE...SEVERAL UPDATES TO FOLLOW ON A FEW AREA STREAMS...
WHICH ARE RISING SLIGHTLY DUE TO YESTERDAY'S HEAVY RAINFALL. STAY
TUNED FOR THESE RIVER PRODUCTS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...MAIN ISSUE FOR THE LONG
TERM IS THE NEXT SYSTEM WHICH APPROACHES IN THE LATE SATURDAY TO
EARLY SUNDAY TIME FRAME. EXTENDED-RANGE MODELS AND ENSEMBLES ARE IN
REASONABLY GOOD AGREEMENT WITH THIS SYSTEM...ALTHOUGH SOME ENSEMBLE
MEMBERS KEEP PRECIP LINGERING INTO MONDAY. AS SUCH...DID NOT MAKE
ANY SIGNIFICANT CHANGES TO PRECEDING GRIDS/FORECAST.

REMAINDER OF LONG TERM GENERALLY DRY WITH NEAR OR ABOVE CLIMO
TEMPS. FOR TEMPS...GENERALLY DID NOT DEVIATE MUCH FROM MAV/MEX
GUIDANCE ALTHOUGH DID UNDERCUT GUIDANCE SLIGHTLY FOR SUNDAY AND
MONDAY BASED ON ENSEMBLE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  36  67  38  69 /   0   0   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  35  63  36  64 /   0   0   0   0   0
OAK RIDGE, TN                       59  35  63  37  63 /   0   0   0   0   0
TRI CITIES AIRPORT, TN              57  28  59  31  58 /   0   0   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/LCM
Hazardous weather outlook, Feb 28, 4:36 AM EST, 23 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EST MON FEB 28 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
THE REGION...INCLUDING ISOLATED TORNADOES.  STRONG AND GUSTY WINDS
WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT
...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS
IN EFFECT.  LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH
FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN
VIRGINIA.

FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER
STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT
CHANCE OF THUNDERSTORMS ON SATURDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY
EVENING HOURS.

TG

In the hours before

Local storm report, Feb 28, 9:49 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            RUTLEDGE                36.27N 83.52W
02/28/2011                   GRAINGER           TN   TRAINED SPOTTER

            1.81 INCHES OF RAIN IN THE RUTLEDGE AREA. MANY STREAMS
            STILL OUT OF THEIR BANKS.

0915 PM     FLOOD            9 NNW BRISTOL VA        36.73N 82.23W
02/28/2011                   WASHINGTON         VA   MESONET

            STREAMS OUT OF THEIR BANKS AND BARNROCK ROAD COVERED WITH
            AT LEAST 8 INCHES OF WATER IN SOME LOCATIONS.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:41 AM ESTRiver Flood WarningMRXScott17 hr

Nearby

River Flood Warnings in Virginia, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.